Texas, 2002

Lightning Strike in Texas, June 20, 2002

June 20, 2002 · NWS SHV · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 20, 1:00 PM CST, 20 minutes earlier.

Area forecast discussion, Jun 20, 1:00 PM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
200 PM CDT THU JUN 20 2002

DAYTIME HEATING IS PROVIDING CONVECTION BY TAKING ADVANTAGE OF THE
DEEP MOISTURE WE HAD THIS MORNING.  RADAR IS LIT UP WITH SCATTERED
SHOWERS AND THUNDERSTORMS GENERALLY SOUTH OF I20.

A BRIEF RESPITE FROM THE WIDELY SCATTERED AFTERNOON SHOWERS AND
THUNDERSTORMS WILL BE OBSERVED...AS WE START THE WEEKEND.  DRIER AIR
WILL MOVE IN FROM THE NORTHEAST TONIGHT.  MOISTURE WILL RETURN
DURING THE LATTER PART OF THE WEEKEND...AS THE UPPER RIDGE MOVES OFF
TO THE NORTHEAST ALLOWING AN UPPER LEVEL LOW TO APPROACH THE AREA
SATURDAY EVENING.  NOT MUCH CHANGE IN TEMPERATURES ARE EXPECTED...AS
HOT AND HUMID CONDITIONS WILL CONTINUE.

PRELIMS...
SHV 71/93/69/90 2000
MLU 70/93/69/90 2000
TXK 71/91/69/89 1000
TYR 72/90/70/90 2000
LFK 71/92/70/91 2000

ELEVEN

.SHV...NONE.

In the hours before

Special weather statement, Jun 20, 9:30 AM CST, 3 hours 50 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-201630-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1030 AM CDT THU JUN 20 2002

DECENT MOISTURE AVAILABILITY WILL GIVE THE AREA A CHANCE OF
THUNDERSTORMS.  HOWEVER THUNDERSTORMS WILL REMAIN WIDELY
SCATTERED...AS AN UPPER LEVEL RIDGE WILL HAVE A DOMINATE AFFECT ON
THE AREA.  THUNDERSTORM ACTIVITY WILL COME BY WAY OF THE SEA BREEZE
FROM THE GULF OF MEXICO...AND THIS WILL GIVE THE EAST TEXAS LAKES
AREA AND CENTRAL LOUISIANA THE BEST CHANCE FOR RAIN.  THUNDERSTORMS
ARE NOT EXPECTED TO BECOME SEVERE...HOWEVER AN ISOLATED STORM OR TWO
MAY BECOME SEVERE...WITH THE MAIN THREAT BEING STRAIGHT LINE WIND
DAMAGE.

ACTIVATION OF EMERGENCY MANAGERS...STORM SPOTTERS...AND SKYWARN
NETWORKS...WILL NOT BE REQUIRED THROUGH TONIGHT.

The radar

The Shreveport radar (KSHV), 51 km away, was scanning. The volume nearest the first event began at 19:18 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Harrison

When
June 20, 1:20 PM CST
Where
Harrison County, Hallsville
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
32.548, -94.371 (the zone’s center; the record gives no point)

A 64 year old man was struck by lightning and was found conscious and breathing when emergency personnel arrived at his residence. The man was transported to Good Shepherd Medical Center in Longview.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5296535.